Written by, Avery Samuels Reviewed by, Dr. Justin Harper, MD
There are currently a wide variety of fillers to choose from, and it seems like more are developed and released every day. Most are made with biosynthetic materials or bio-organic products. However, all types of fillers might cause the formation of lumps in the treatment area.
Since fillers are now used in so many kinds of aesthetic treatments, such as the filling of wrinkles, the correction of asymmetries or scarring, volume replacement, contouring, and rejuvenation, lumps – or the formation of granulomas – have become a common complaint.
What do I do if I see a lump after I receive lip filler?
The first time you feel or see one is a scary, confusing experience, but not to worry! The lump is probably benign and can be caused by swelling, bruising, or a hematoma at the injection site.
Check with your provider to ensure that the lump is not an uncommon complication, like an infection or a vascular block; if you’re in the clear, there is no need to worry, and the lump will usually resolve itself within one to two weeks. You can minimize the swelling by icing or applying a cold compress.
What if it does not go away?
When the cause is congealed hyaluronic acid (which usually occurs if you used fillers from the Juvederm and Restylane families), it can be easily corrected by injecting hyaluronidase right into the lump. Hyaluronidase, like hyaluronic acid, occurs naturally in the body.
Give your tissues some time to heal after dissolving the fillers with hyaluronidase before being injected with fresh filler – the hyaluronidase will produce some swelling, which might affect the Injector’s accuracy.
After swelling if the lumps are still there what do I do?
If the normal swelling is gone but the lumps are still noticeable, pay your Provider a visit for a check-up. The lumps will be assessed on their consistency (soft, hard, or rubbery) and whether they are tender to the touch. Soft lumps are the easiest to manage, as these are more likely just undissolved or clumped filler which your Provider can smooth with a firm massage.
I am in pain, is that normal?
If your lump is painful or has a firm consistency, this may mean that your body is having an allergic reaction to the filler, which can happen. This is the start of granuloma formation and requires a different approach.
This allergic reaction is treated with steroids (oral and/or injectable). Some patients report significant improvement with steroids like Arnica and Bromelain. For best results, follow the Provider’s Pre-op and Post-op Instructions carefully, and report to your doctor if there is immediate blanching, violaceous discoloration or unbearable pain.